Vol. 254, No. 1, 2011

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 313: 1  2
Vol. 312: 1  2
Vol. 311: 1  2
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Vol. 306: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Simple closed curves, word length, and nilpotent quotients of free groups

Khalid Bou-Rabee and Asaf Hadari

Vol. 254 (2011), No. 1, 67–72
Abstract

We consider the fundamental group π of a surface of finite type equipped with the infinite generating set consisting of all simple closed curves. We show that every nilpotent quotient of π has finite diameter with respect to the word metric given by this set. This is in contrast with a result of Danny Calegari that shows that π has infinite diameter with respect to this set. We also give a general criterion for a finitely generated group equipped with a generating set to have this property.

Keywords
Simple closed curves, word length, nilpotent groups
Mathematical Subject Classification 2010
Primary: 57M05
Secondary: 20E26
Milestones
Received: 21 January 2011
Accepted: 5 April 2011
Published: 7 February 2012
Authors
Khalid Bou-Rabee
Department of Mathematics
University of Michigan
2074 East Hall
530 Church Street
Ann Arbor, MI 48109-1043
United States
Asaf Hadari
Department of Mathematics
University of Chicago
5734 University Ave.
Chicago, IL 60637
United States